Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 12, NWS Wichita, KS

October 16, 202016 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 16, 2020, 3:10 PM CDT for 16 counties in Kansas. It took effect at Oct 17, 2020, 9:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2020, 3:10 PM CDT (20:10 UTC)
In effect from
Oct 17, 2020, 9:00 AM CDT
Expired
Oct 17, 2020, 3:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS73 KICT 162010
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
310 PM CDT Fri Oct 16 2020

KSZ052-053-069>072-093>096-098>100-171015-
/O.NEW.KICT.WI.Y.0012.201017T1400Z-201017T2000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
310 PM CDT Fri Oct 16 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM CDT SATURDAY...

* WHAT...Southwest winds at 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast Kansas.

* WHEN...From 9 AM to 3 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected during the
  mid to late morning hours while gradually subsiding as we move 
  through the afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
991 
WWUS73 KICT 170829
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
329 AM CDT Sat Oct 17 2020

KSZ052-053-069>072-093>096-098>100-172000-
/O.CON.KICT.WI.Y.0012.201017T1400Z-201017T2000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
329 AM CDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM
CDT THIS AFTERNOON...

* WHAT...Southwest winds at 25 to 35 mph with gusts around 45 mph.

* WHERE...Portions of south central and southeast Kansas.

* WHEN...From 9 AM to 3 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected during 
  the mid to late morning hours while gradually subsiding as we 
  move through the afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Avoid outdoor burning.

&&

$$

Howerton
371 
WWUS73 KICT 171647
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1147 AM CDT Sat Oct 17 2020

KSZ068-083-092-172000-
/O.EXA.KICT.WI.Y.0012.000000T0000Z-201017T2000Z/
Harvey-Sedgwick-Sumner-
Including the cities of Newton, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, and Wellington
1147 AM CDT Sat Oct 17 2020

...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

* WHAT...South winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...Harvey, Sedgwick and Sumner Counties.

* WHEN...From 9 AM to 3 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected during 
  the mid to late morning hours while gradually subsiding as we 
  move through the afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ052-053-069>072-093>096-098>100-172000-
/O.CON.KICT.WI.Y.0012.000000T0000Z-201017T2000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
1147 AM CDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Southwest winds at 25 to 35 mph with gusts around 45 
  mph.

* WHERE...Portions of south central and southeast Kansas.

* WHEN...From 9 AM to 3 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected during 
  the mid to late morning hours while gradually subsiding as we 
  move through the afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Avoid outdoor burning.

&&

$$

KRC
627 
WWUS73 KICT 171957
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
257 PM CDT Sat Oct 17 2020

KSZ052-053-068>072-083-092>096-098>100-172100-
/O.EXP.KICT.WI.Y.0012.000000T0000Z-201017T2000Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
257 PM CDT Sat Oct 17 2020

...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

Winds have diminished and are expected to continue to do so
through the rest of the afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 16, 2:49 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 16, 2:49 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
249 PM CDT Fri Oct 16 2020

.SHORT TERM...(This evening through Monday night)
Issued at 243 PM CDT Fri Oct 16 2020

A shortwave trough over British Columbia is progged to dig into the
Northern Intermountain/Northern Rockies region through tonight. This
feature will help to break down the persistent mid/upper ridge
across the western states with widespread H5 height falls progged
across the western CONUS. As height falls spread downstream, a
developing LLJ will impact our forecast area tonight. Gusty
southwesterly winds will help keep the pbl mixed resulting in mild
minimum temperatures for mid October standards. Minimum temperatures
were trended upward across the area tonight with lows expected to
remain in low to mid 50s for most areas. As we move into the morning
hours on Sat, strong and gusty southwesterly winds are expected to
impact the Flint Hills and much of southeast Kansas. There may be a
relatively brief period where gusts of 35 to 45 knots or more will
be possible before the pressure gradient relaxes as the sfc trough
axis approaches later in the day. Low level moisture will gradually
increase as we move through the day while winds relax and with the
relatively narrow window of critical/near critical fire weather
activity, no fire weather headlines are anticipated.

Sun-Mon...The cold front will gradually sink southward across the
area Sat night into early Sunday. We may see a few showers or an
isolated storm over far southeast KS but widespread wetting rains
are not anticipated. Highs on Sun will be considerably cooler
compared to Sat with maximum values topping out in the upper 40s
across central KS to around 60 in far southeast KS. A stable post-
frontal regime will be firmly entrenched across the area on Sun
with another cool day expected. High temperatures will remain well
below normal ranging from the mid to upper 50s for most areas.

.LONG TERM...(Tuesday through Friday)
Issued at 243 PM CDT Fri Oct 16 2020

A shortwave trough may bring a chance for storms to the area on
Tue into Wed. The ECMWF is much faster with the warm
front/returning moisture when compared to the GFS and Canadian so
confidence remains fairly low as far as the onset of storm
chances. The highest probabilities for some beneficial moisture
appear to remain across portions of south central and southeast
KS. Another shot of Canadian air will arrive as we move towards
the latter portion of the week. A fairly strong cold front is
progged to sweep across the area on Thursday bringing another
opportunity for showers and thunderstorms to the area.
Temperatures in the wake of the front may struggle to reach 60
across much of the area on Fri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1248 PM CDT Fri Oct 16 2020

Main concerns:

Increasing winds tonight

Low level wind shear tonight into early Saturday

A low pressure system moving into the Plains will result in an
increase in the wind speeds tonight across all locations with
speeds reaching 20 to 25 kts. The arrival in SE KS will be later
(closer to 12Z) and last longer. These strong winds will persist
through Saturday. As a cold front moves through north central
Kansas, this will drop the wind speeds accordingly close to the
18Z timeframe. This was mentioned for KRSL and KGBD with KSLN
close to follow.

In concert with an approaching low pressure system and increasing
low level jet, there will be low level wind shear at all sites
around 3-4Z. The speed component is expected to be around 50kts.
This low level wind shear will impact any later arriving flights
but will also play a role in the morning flights as potential for
low level wind shear exists until 12-15Z.

VFR conditions should persist. Some high clouds are starting to
break apart with additional heating this afternoon. The rest of
the forecast period is expected to have minimal if any cloud
cover.

&&

.FIRE WEATHER...
Issued at 243 PM CDT Fri Oct 16 2020

Strong and gusty southwesterly winds will result in a very high
grassland fire danger for much of south central and southeast
Kansas on Saturday. Especially for areas along and east of I-35
where a wind advisory is also in effect.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  78  44  53 /   0   0   0   0
Hutchinson      53  79  40  51 /   0   0   0   0
Newton          52  77  41  51 /   0   0   0   0
ElDorado        52  76  44  52 /   0   0   0  10
Winfield-KWLD   52  76  47  57 /   0   0   0  10
Russell         53  78  36  49 /   0   0   0   0
Great Bend      53  78  37  48 /   0   0   0   0
Salina          55  79  39  51 /   0   0   0   0
McPherson       52  78  39  50 /   0   0   0   0
Coffeyville     50  74  49  60 /   0   0  10  40
Chanute         50  74  46  56 /   0   0  10  30
Iola            50  74  45  56 /   0   0  10  30
Parsons-KPPF    50  74  48  58 /   0   0  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM to 3 PM CDT Saturday for KSZ052-053-
069>072-093>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...VJP
FIRE WEATHER...MWM
Hazardous weather outlook, Oct 16, 8:53 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
853 AM CDT Fri Oct 16 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
853 AM CDT Fri Oct 16 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Sustained winds of 25 to 35 mph with gusts over 40 mph are forecast
on Saturday for areas east of I-35. This will result in very high
grassland fire danger from mid morning Saturday through Saturday
afternoon.

Frost is possible early Monday morning across mainly central
Kansas.

A few storms are possible over southeast Kansas from midday Tuesday
through midday Wednesday. These are not expected to be strong or
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.